Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Brownsville, TX

May 9, 2023Cameron County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 9, 2023, 1:30 AM CDT for Cameron County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2023, 1:30 AM CDT (06:30 UTC)
Expired
May 9, 2023, 2:00 AM CDT
In force
30 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Damage threat
Destructive
Hail
0.75 in
Wind
80.0 mph

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 27 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 6.5 hours before the alert went out and 489 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2961 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:44 AM CDT, 46 minutes earlier.

Area forecast discussion, May 9, 12:44 AM CDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1244 AM CDT Tue May 9 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 211 PM CDT Mon May 8 2023

Key Messages:

-Unsettled pattern continues with chances of showers and
thunderstorms.

-Near normal temperatures

Showers and thunderstorms are possible later this evening into the
overnight, primarily across Zapata, Starr, and Jim Hogg counties. A
shortwave moving overhead will lead to shower and thunderstorms
development over the Sierra Madre this evening. As this activity
moves eastward it could hold together enough to affect the aforementioned
counties. The Storm Prediction Center (SPC) has placed northwestern
Zapata in a Slight Risk of severe weather (Level 2 out of 5) and
the remainder of Zapata, Jim Hogg, Starr and far western Hidalgo
and Brooks counties in a slight risk for severe weather (Level 1
out of 5). The most likely timing of any strong to severe thunderstorm
activity will be after 7 pm to midnight. The primary threats with
this activity will be large hail (1+ inch)and strong wind gusts(50-60
mph). Rain chances also increases for areas further east overnight,
showers and an isolated general thunderstorm possible.

The unsettled pattern continues into Tuesday, with rain and thunderstorms
chances across all of Deep South Texas. While which locations will
actually see this activity continues to remain a bit up in the air
mainly due to what influence any convective boundaries tonight have.
We will have ample moisture to work with. This means any activity
that develops will be capable of producing heavy rainfall. The Weather
Prediction Center (WPC) has placed all of Deep South Texas in a Marginal
Risk (1 out of 5) of excessive rainfall through the short term period,
due to the potential of heavier thunderstorms tonight and rain chances
continuing into Tuesday.

Temperatures will remain warm through the period with daytime highs
in the 90s and overnight lows in the 70s.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 211 PM CDT Mon May 8 2023

The long term forecast for Wednesday through next Monday continues
to look very active and potentially wet. Synoptically speaking a
Rex blocking pattern is expected to develop as low pressure moves
over Northern Mexico while high pressure forms over the Pacific
Northwest. Thanks to the low pressure Deep South Texas will have
southwesterly flow aloft that will bring moisture from the Pacific.
In addition, more moisture advection is expected at the surface due
to the onshore flow at the surface. PWAT values continue to be over
1.5 inches Wednesday and Thursday. This puts Deep South Texas in a
position to where any showers and thunderstorms that develop could
bring heavy downpours with them along with being potentially strong
to severe.

Friday through Monday now appear to be the biggest days for showers
and thunderstorms. However, Saturday is forecasted to have the greatest
POPs out of all these days. These showers and thunderstorms could
still produce heavy rainfall as PWAT values are forecasted to be
around 2 inches based on the model output from the GFS and ECMWF.
QPF for Friday and Saturday show higher amounts greater than half
an inch over the Northern Ranchlands as of now, but that could
change as we get closer. The GFS and ECMWF models are still not in
any better agreement on how the convection will form and where
the greatest impacts of the convection will be. GFS has a more
northerly trend keeping some of the strongest convection just
north of the CWA, while the ECMWF keeps more stormy weather in our
area. Will need to continue to monitor how the models trend and
see if they will start to come sort of agreement.

As mentioned before, all these storms will have the potential to be
strong to severe, thanks to the presence of high CAPE and steep
lapse rates. However, while there is ingredients are there, not all
the ingredients for severe weather are quite there yet. The development
of the storms will be dependent on what is occurring with other
features such as sea breeze, outflow boundaries, the amount of
daytime heating, and how the expected thunderstorms interact with
each other.

As for temperatures, high temperatures will run in the range of
upper 80s along the coastal areas to 90s for the rest of Deep South
Texas for Wednesday through Friday. However, Saturday through Monday
are forecasted to be cooler due to the presence of cloud cover along
with the showers and thunderstorms. Low temperatures for Deep South
Texas still appear to be in the 70s for the long term forecast.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM CDT Tue May 9 2023

Thunderstorms continue to move eastward along the Rio Grande
Valley this evening and are expected to impact BRO shortly with
strong winds being the main threat. Other than the storms, MVFR
ceilings are generally expected to persist through tonight and
Tuesday with winds becoming gusty during the daytime hours.
Thunderstorms are possible tomorrow, but timing and location are a
bit uncertain.

&&

.MARINE...
Issued at 211 PM CDT Mon May 8 2023

Now through Tuesday night...An enhanced pressure gradient the
possibility of Small Craft Caution on the waters off the lower
Texas coast through much of the period. Tonight into tomorrow
there is a slight chance of shower and thunderstorms across the
waters that could also locally enhance winds and seas.

Tuesday through Next Sunday...Elevated winds and seas are
expected to persist through Wednesday through next Sunday due to an
enhanced pressure gradient. Small Craft Exercise Caution is expected
at various times during this time period. Small Craft Advisories
cannot be ruled out for Friday and Saturday as the gradient will be
at its strongest and waves at their highest. Isolated to scattered
showers and thunderstorms are possible. These showers and thunderstorms
may have locally enhanced winds and seas associated with them.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             89  76  86  76 /  20  20  20  10
HARLINGEN               91  74  86  74 /  30  20  20  10
MCALLEN                 91  75  88  75 /  30  20  30  10
RIO GRANDE CITY         93  74  91  73 /  30  20  20  10
SOUTH PADRE ISLAND      83  76  82  76 /  20  20  20  10
BAYVIEW/PORT ISABEL     87  74  85  75 /  20  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...68-McGinnis
LONG TERM....64-Katz
AVIATION...69-Farris
Hazardous weather outlook, May 8, 4:20 PM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
420 PM CDT Mon May 8 2023

TXZ248>255-351-353>355-451-454-455-092130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
420 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Portions of the Rio Grande Plains and western portions of the
Brush Country are in a Slight Risk of severe weather tonight.
Meanwhile, portions the upper Rio Grande Valley are in a Marginal
Risk of severe weather tonight. A few strong to severe storms may
track into South Texas from northern Mexico late this afternoon
into this evening. Large hail and damaging wind gusts will be the
main threats.

There is a Marginal Risk for Excessive Rain across the area
today. Locally heavy rain may cause flooding in low-lying and flood prone
areas

There is a Moderate Risk of rip currents at the local beaches
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a Marginal Risk for Excessive Rain across the area
Tuesday, Wednesday, and Friday. Locally heavy rain may cause
flooding in low-lying and flood prone areas.

Isolated to scattered showers and thunderstorms will be possible
each afternoon and evening. Some of the storms may be strong to
severe with hail and damaging winds possible.

Elevated rip current risk Monday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ130-132-135-150-155-170-175-092130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
420 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Isolated showers and thunderstorms will be possible and may cause
locally strong winds and rough seas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered showers and thunderstorms will be possible
each day and may cause locally strong winds and rough seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 8, 11:01 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1101 PM CDT Mon May 8 2023

TXZ252-253-353-090430-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
1101 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of central Hidalgo and
southeastern Starr Counties through 1130 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mccook, moving east northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hargill, San Manuel, Mccook, Linn, Faysville, Puerto Rico, Red Gate,
Citrus City, Doolittle and Edinburg South Texas International
Airport Edinburg South Texas International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2627 9852 2654 9862 2675 9812 2637 9798
TIME...MOT...LOC 0400Z 251DEG 10KT 2645 9831

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mejia
Special weather statement, May 8, 11:19 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1119 PM CDT Mon May 8 2023

TXZ250-251-253-254-353-090500-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Northern Hidalgo TX-
Inland Kenedy TX-
1119 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southwestern Kenedy,
northern Hidalgo, eastern Starr, southeastern Brooks and northwestern
Willacy Counties through MIDNIGHT CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Manuel, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Armstrong, San Manuel, Linn, Norias, Puerto Rico, Red Gate, Edinburg
South Texas International Airport
Edinburg South Texas International Airport and Rudolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2708 9795 2671 9754 2637 9828 2657 9843
      2660 9841
TIME...MOT...LOC 0419Z 237DEG 31KT 2661 9809

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

58/Reese
Special weather statement, May 9, 12:00 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1200 AM CDT Tue May 9 2023

TXZ253-255-090545-
Southern Hidalgo TX-Inland Cameron TX-
1200 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Hidalgo
and west central Cameron Counties through 1245 AM CDT...

At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm over
Progreso, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Weslaco, San Benito, Donna, Mercedes, La Feria, Progreso,
Santa Rosa, Palm Valley and Rangerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2605 9807 2607 9808 2606 9810 2607 9813
      2605 9815 2606 9817 2632 9790 2613 9761
      2605 9783 2605 9786 2607 9786 2606 9787
      2607 9793 2605 9794 2606 9795 2605 9797
      2607 9798 2607 9803 2604 9804 2604 9808
TIME...MOT...LOC 0500Z 238DEG 19KT 2611 9799

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

58/Reese
Special weather statement, May 9, 12:29 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Brownsville TX
1229 AM CDT Tue May 9 2023

TXZ255-355-090630-
Coastal Cameron TX-Inland Cameron TX-
1229 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southern Cameron
County through 130 AM CDT...

At 1229 AM CDT, Doppler radar was tracking a strong thunderstorm near
Los Indios, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Los Fresnos, Rancho Viejo, Los Indios, Southmost, Rangerville,
Olmito, Port Of Brownsville, Santa Maria, La Paloma and Cameron Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2586 9741 2584 9741 2585 9745 2589 9747
      2589 9752 2603 9764 2602 9774 2603 9779
      2606 9780 2605 9786 2610 9786 2611 9719
      2596 9721 2596 9728 2594 9728 2592 9733
      2593 9735 2591 9737 2585 9737 2584 9739
TIME...MOT...LOC 0529Z 278DEG 26KT 2598 9778

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

58/Reese
Special weather statement, May 9, 12:57 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1257 AM CDT Tue May 9 2023

TXZ254-255-354-355-090645-
Inland Willacy TX-Coastal Cameron TX-Coastal Willacy TX-
Inland Cameron TX-
1257 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern Kenedy,
north central Cameron and central Willacy Counties through 145 AM
CDT...

At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arroyo City, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harlingen, Rio Hondo, Arroyo City, Port Mansfield, Texas State
Technical College Harlingen, Harlingen Arts And Heritage Museum, Port
Mansfield Airport, Harlingen Soccer Complex, Lozano and Willamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2647 9724 2648 9724 2647 9725 2646 9725
      2615 9734 2619 9768 2660 9759 2660 9747
      2655 9731 2653 9729 2655 9729 2654 9727
      2652 9726 2654 9726 2653 9722
TIME...MOT...LOC 0557Z 201DEG 16KT 2631 9750

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

58/Reese

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:01 PM CDTSpecial Weather StatementBROHidalgo29 min
May 8, 11:19 PM CDTSpecial Weather StatementBROBrooks41 min
May 8, 11:46 PM CDTAreal Flood AdvisoryBROHidalgo59 min
May 9, 12:00 AM CDTSpecial Weather StatementBROHidalgo45 min
May 9, 12:29 AM CDTSpecial Weather StatementBROCameron61 min
May 9, 12:40 AM CDTSevere Thunderstorm Warning Considerable damage threatBROCameron65 min
May 9, 12:57 AM CDTSpecial Weather StatementBROWillacy48 min
May 9, 12:58 AM CDTSpecial Marine WarningBRO32 min
May 9, 1:07 AM CDTSpecial Marine WarningBRO53 min
May 9, 1:25 AM CDTAreal Flood AdvisoryBROCameron3 hr
May 9, 1:36 AM CDTAreal Flood AdvisoryBROCameron, Willacy2 hr
May 9, 1:37 AM CDTSevere Thunderstorm Warning Considerable damage threatBROCameron38 min
May 9, 1:51 AM CDTSpecial Marine WarningBRO54 min
May 9, 1:56 AM CDTSevere Thunderstorm Warning Considerable damage threatBROCameron23 min
May 9, 2:10 AM CDTSpecial Weather StatementBROWillacy65 min
May 9, 2:21 AM CDTSpecial Marine WarningBRO54 min
May 9, 2:38 AM CDTSpecial Marine WarningBRO52 min
May 9, 3:11 AM CDTSpecial Marine WarningBRO75 min
May 9, 3:23 AM CDTSpecial Marine WarningBRO97 min
May 9, 4:24 AM CDTSpecial Marine WarningBRO36 min
May 9, 5:28 PM CDTSpecial Weather StatementBROBrooks32 min
May 9, 6:53 PM CDTSpecial Weather StatementBROZapata52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.